Nebraska, 2014

High Wind in Nebraska, April 29, 2014

April 29, 2014 · NWS LBF · 5 events in 5 counties and zones

A strong spring storm system continued to produced high winds across portions of the southeast Panhandle and southwest Nebraska on April 29, 2014. The winds quickly increased during the morning hours and persisted through the afternoon as northwest winds of 35 to 45 mph with gusts to around 60 mph were observed.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong spring storm system continued to produced high winds across portions of the southeast Panhandle and southwest Nebraska on April 29, 2014. The winds quickly increased during the morning hours and persisted through the afternoon as northwest winds of 35 to 45 mph with gusts to around 60 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 29, 5:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 29, 5:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 AM CDT TUE APR 29 2014

.SYNOPSIS...
ISSUED AT 309 AM CDT TUE APR 29 2014

AT 07Z...THE H7 CLOSED LOW WAS LOCATED IN NWRN MISSOURI. A TIGHT
SURFACE PRESSURE GRADIENT IN PLACE ACROSS NEBRASKA FROM NEAR 1015 MB
NEAR CHADRON TO NEAR 995 MB NEAR FALLS CITY. SOME AREAS OF LIGHT
SNOW CONTINUE FROM THE NRN PNHDLE AND WESTERN SANDHILLS WHILE LIGHT
RAIN OR SNOW CONTINUED ACROSS SWRN NEBR.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 309 AM CDT TUE APR 29 2014

SHORT TERM CONCERNS ARE WINDS AND PRECIPITATION CHANCES.

TWO DISTINCT LOBES WILL ROTATE AROUND CLOSED LOW TODAY. THE FIRST
ONE WILL ROTATE SOUTH ACROSS WRN NEBR TODAY...WHILE A SECOND ROTATES
INTO THE AREA THIS EVENING. DRIER AIR DOES NOT WORK INTO THE AREA
UNTIL AFTER 00Z...SO LIKELY POPS PORTIONS OF NCTRL THIS MORNING TO
CHANCE POPS FURTHER SOUTH. BY LATE MORNING AND AFTN...ONLY A SLIGHT
CHC SOUTHWEST AND MAINLY CHANCE POPS ELSEWHERE. GIVEN THAT AREAS OF
LIGHT SNOW CONTINUES IN WINTER WX ADVISORY AREA OF NCTRL...HAVE
CONTINUED THAT PRODUCT UNTIL 15Z...WHEN PRECIP TYPE FAVORS RAIN AND
COVERAGE DIMINISHES. NEW SNOWFALL AMOUNTS TO BE AN INCH OR LESS.
MADE ONLY MINOR CHANGES TO HIGHS TODAY WITH LOWER 40S NWRN HALF TO
MID 40S SOUTHEAST. NORTHWEST WINDS TODAY ARE AGAIN GOING TO TO BE
STRONG. DEEP UNIDIRECTIONAL WINDS AND TIGHT SURFACE AND H7 GRADIENT
SUPPORT AT LEAST WIND ADVISORY ALL AREAS TODAY. CHANGES TO THIS
FORECAST INCLUDE UPGRADING TO A HIGH WIND WARNING FOR
GARDEN...DEUEL...KEITH...PERKINS AND CHASE COUNTY FROM 15Z UNTIL 02Z
AND EXTENDING WIND ADVISORY UNTIL 02Z FOR ADJACENT
ARTHUR...MCPHERSON...LINCOLN..HAYES AND FRONTIER COUNTY.

BY THIS EVENING...LINGERING LIGHT RAIN WILL END FROM NORTH TO SOUTH.
VERY DRY AIR MOVES IN ABOVE H7...ALTHOUGH SATURATION BELOW SUGGESTS
CONTINUED CLOUDY/MOSTLY CLOUDY SKIES. NW WINDS 20 TO 30 MPH CONTINUE
OVERNIGHT WITH NO DECOUPLING EXPECTED. THIS WILL HELP KEEP LOWS AT
32 OR SLIGHTLY HIGHER OVERNIGHT...WITH LOWS NEAR 30 PARTS OF THE ERN
PNHDLE AND WESTERN SANDHILLS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 309 AM CDT TUE APR 29 2014

FORECAST CONCERNS IN THE EXTENDED REMAIN CENTERED ON GUSTY
NORTHWEST WIND...WITH A LESSER FOCUS ON PRECIPITATION CHANCES.
STARTING WITH 12Z WEDNESDAY...AFTER A BRIEF RETROGRESSION TO THE
WEST...THE STUBBORN UPPER LOW WILL FINALLY KICK NORTHEAST INTO
SOUTHEASTERN CANADA...ABSORBED BY THE NORTHERN STREAM.  WHILE THIS
OCCURS...ONE LAST LOBE OF ENERGY WILL ROTATE SOUTH ON THE BACKSIDE
OF THE LOW...BRINGING PRECIPITATION BACK TO THE NORTHERN AND CENTRAL
PLAINS...SOME OF WHICH MAY DROP SOUTHWEST INTO THE CWA.  CURRENT
CONSENSUS OF THE MEDIUM RANGE MODELS FAVOR NORTH CENTRAL NEBRASKA
WEDNESDAY AS WEAK ISENTROPIC LIFT CENTERED ON THE 295K SURFACE AND
LOW CONDENSATION PRESSURE DEFICITS TARGET NORTHEASTERN PORTIONS OF
THE CWA.  ONLY LIGHT RAIN ACCUMULATIONS WOULD BE EXPECTED AS DEEP
TROPOSPHERIC MOISTURE IS LACKING.  THERE REMAINS SIGNIFICANT
DISCREPANCIES BETWEEN THE MEDIUM RANGE MODELS WITH THEIR RESPECTIVE
DEPICTION OF H85 TEMPERATURES.  THE GFS CONTINUES TO DISPLAY A COLD
BIAS OF UP TO 4C COMPARED TO THE NAM.  ECMWF IS ON THE COOLER SIDE
AS WELL...BUT NOT AS COLD AS THE GFS SOLUTION.  THERE MAY BE SOME
SNOW MIXING IN EARLY WEDNESDAY MORNING...BUT SHOULD TURN TO ALL RAIN
BY MID-MORNING.  WILL GO DRY WITH THE FORECAST 00Z THURSDAY AS THE
MODELS INDICATE A NICE PUSH OF DRY AIR FROM NORTH TO SOUTH THURSDAY
THROUGH FRIDAY MORNING.  NORTHWEST FLOW WILL USHER THE NEXT UPPER
LEVEL SYSTEM AND UPPER JET SUPPORT ACROSS THE NORTHERN PLAINS LATE
WEEK.  THE MODELS ARE SUGGESTING THE DEVELOPMENT OF LIGHT QPF ACROSS
OUR NORTHERN ZONES FRIDAY...AND POSSIBLY AGAIN SATURDAY AND EARLY
SUNDAY.  THERE/S SOME DISAGREEMENT BETWEEN THE MODELS AT THIS
POINT...SO WON/T GET TOO CARRIED WITH POPS JUST YET...LIMITING THOSE
PERIODS TO LOW END CHANGE/SLIGHT CHANCE POPS AT BEST.

IN TERMS OF TEMPERATURES...LATEST GUIDANCE INDICATES A GRADUAL
WARMING TREND INTO SATURDAY...BUT SUGGESTS A BRIEF COOL DOWN LATE IN
THE DAY AND FOR SUNDAY WITH THE PASSAGE OF A WEAK CANADIAN FRONT.
TEMPERATURES WILL ONLY COOL BACK TO NEAR OR SLIGHTLY BELOW SEASONAL
NORMS ON SUNDAY WITH THIS FRONT.  EARLY NEXT WEEK...BUILDING HEIGHTS
ASSOCIATED WITH THE EASTWARD ADVANCE OF AN UPPER RIDGE AND SOUTHERLY
RETURN FLOW SHOULD HELP PUSH TEMPERATURES BACK INTO MID TO UPPER 60S
AND LOWER 70S FOR MOST PLACES.

FOR THE WIND FORECAST...YET ANOTHER GUSTY DAY IS ANTICIPATED
WEDNESDAY...ESPECIALLY ACROSS THE WEST AND SOUTHWEST WHERE SOME
CLEARING OF THE OVC SKIES IS POSSIBLE.  STEEP LAPSE RATES COMBINED
WITH 35-40KTS OF MOMENTUM AT H85 MAY FACILITATE THE NEED OF ANOTHER
ISSUANCE OF A WIND ADVISORY.  AS HAS BEEN THE CASE THE PAST COUPLE
DAYS...WILL KEEP IT SIMPLE AND NOT ISSUE ADDITIONAL WIND HEADLINES
WHILE CURRENT WIND HEADLINES ARE ONGOING.  PLUS THE ADVISORY MAY BE
MARGINAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 724 AM CDT TUE APR 29 2014

MVFR CEILINGS ARE FORECAST AT KLBF AND KVTN THROUGH AT LEAST 18Z.
STRONG NORTHWEST WINDS OF 25G35KT CAN BE EXPECTED TODAY AT KVTN.
STRONGER WINDS 31G43KT AT KLBF. WINDS TO DECOUPLE SOMEWHAT AFTER
00Z TO 34017G25KT FOR OVERNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NEZ022-056>058-069.

WIND ADVISORY UNTIL 9 AM MDT THIS MORNING FOR NEZ022-056>058-069.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NEZ035-
036-059-070-071.

WINTER WEATHER ADVISORY UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING
FOR NEZ004>006-008-094.

WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ004>010-023>029-037-038-094.

&&

SYNOPSIS...ROBERG
SHORT TERM...ROBERG
LONG TERM...JACOBS
AVIATION...ROBERG
Hazardous weather outlook, Apr 29, 2:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 AM CDT TUE APR 29 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-301000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
455 AM CDT TUE APR 29 2014 /355 AM MDT TUE APR 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

VERY STRONG NORTHWEST WINDS WILL OCCUR OVER THE SOUTHEASTERN
NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA TODAY. NORTHWEST WINDS
OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH ARE EXPECTED SOUTH
AND WEST OF A LINE FROM ELLSWORTH THROUGH WAUNETA. TO THE NORTH
AND EAST OF THIS LINE NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 45 MPH ARE EXPECTED.

THE COMBINATION OF SNOW AND WINDS WILL CREATE SOME LOCAL AREAS OF
BLOWING SNOW...MAINLY ACROSS SHERIDAN AND CHERRY COUNTY. SEE
ONGOING WINTER WEATHER ADVISORIES AND WIND HEADLINES FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTHWEST WINDS ARE EXPECTED WEDNESDAY AS THE LARGE STORM
SYSTEM SLOWLY EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

In the hours before

Local storm report, Apr 29, 6:00 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     SNOW             29 S VALENTINE          42.45N 100.55W
04/29/2014  M2.5 INCH        CHERRY             NE   PUBLIC

            2.5 INCH SNOW AND 0.45 INCH LIQUID SINCE YESTERDAY, 1.5
            INCH LIQUID EVENT TOTAL

&&

SNIVELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Deuel

When
April 29, 7:00 AM MST to 6:30 PM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Nearby Ogallala AWOS recorded sustained winds of 41 mph with wind gusts to 59 mph at 1255 pm MDT. Winds of 35 to 45 mph with gusts to around 55 mph were common during the morning through the afternoon hours across Deuel County.

High Wind, Keith

When
April 29, 7:00 AM MST to 6:30 PM MST
Where
Keith forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Ogallala AWOS recorded sustained winds of 41 mph with wind gusts to 59 mph at 1255 pm MDT. Winds of 35 to 45 mph with gusts to around 55 mph were common during the morning through the afternoon hours across Keith County.

High Wind, Garden

When
April 29, 9:00 AM MST to 6:30 PM MST
Where
Garden forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

The Crescent Lake RAWS site recorded sustained winds of 40 mph with wind gusts to 61 mph at 1258 pm MDT. Winds of 35 to 45 mph with frequent gust to around 55 mph occurred across Garden County from mid morning through the afternoon hours.

High Wind, Perkins

When
April 29, 10:00 AM MST to 5:30 PM MST
Where
Perkins forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Nearby Imperial ASOS recorded sustained winds of 40 mph with wind gusts up to 58 mph. Winds of 35 to 45 mph with gusts to around 55 mph were common during the late morning through the afternoon hours across Perkins County.

High Wind, Chase

When
April 29, 10:00 AM MST to 5:30 PM MST
Where
Chase forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Imperial ASOS recorded sustained winds of 40 mph with wind gusts up to 58 mph. Winds of 35 to 45 mph with gusts to around 55 mph were common during the late morning through the afternoon hours across Chase County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505032, 505033, 505030, 505031, 505034.